Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 50, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2011, 4:22 PM MDT for Corson County, South Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 4:22 PM MDT (22:22 UTC)
- Expired
- Jun 18, 2011, 5:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:30 PM MDT | HAIL 1 | 2 S Mcintosh, SD | |
| Jun 18, 4:30 PM MDT | HAIL 1 | 8 S Watauga, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
542
WUUS53 KABR 182222
SVRABR
SDC031-182300-
/O.NEW.KABR.SV.W.0050.110618T2222Z-110618T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
422 PM MDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 500 PM MDT
* AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTH OF WATAUGA...OR 36 MILES WEST OF MCLAUGHLIN...MOVING
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WATAUGA AROUND 440 PM MDT...
MCINTOSH AROUND 450 PM MDT...
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 116 AND 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4595 10114 4594 10114 4566 10148 4573 10174
4595 10166
TIME...MOT...LOC 2222Z 210DEG 21KT 4580 10155
WIND...HAIL 60MPH 1.00IN
$$
MOHR1 follow-up statement
712
WWUS53 KABR 182254
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT SAT JUN 18 2011
SDC031-182304-
/O.EXP.KABR.SV.W.0050.000000T0000Z-110618T2300Z/
CORSON SD-
454 PM MDT SAT JUN 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CORSON COUNTY
WILL EXPIRE AT 600 PM CDT/500 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4595 10114 4594 10114 4566 10148 4573 10174
4595 10166
TIME...MOT...LOC 2254Z 210DEG 21KT 4596 10142
$$
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:23 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 18, 2:23 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 323 PM CDT SAT JUN 18 2011 .SHORT TERM...THROUGH TUESDAY MORNING SURFACE HIGH SITTING ACROSS THE EASTERN CWA WILL CONTINUE TO SHIFT EAST OVERNIGHT...AS WILL SOUTHERLY WINDS. SEEING INCREASED DEWPOINTS IN UPSLOPE AREAS WEST RIVER...WITH GUIDANCE SUGGESTING ENOUGH CAPE THIS EVENING FOR THE SHORTWAVE ASSOCIATED WITH NEBRASKA PANHANDLE CONVECTION FAR ENOUGH EAST TO ALLOW SOME CONVECTION TO DEVELOP ACROSS WESTERN COUNTIES. WEAK LOW LEVEL JET FORMS WEST RIVER TONIGHT...ALLOWING CONVECTION POTENTIAL TO PERSIST ACROSS THE MISSOURI VALLEY AND POINTS WEST. AS LOW PRESSURE DEVELOPS TO THE SOUTH IN ASSOCIATION WITH A CUT OFF UPPER LOW TREKKING ACROSS THE CENTRAL PLAINS...REMINISCENT OF A LATE WINTER STORM SYSTEM...THE COMBINATION OF ISENTROPIC FORCING AND DIABATIC INSTABILITY WILL RESULT IN A PROLONGED PERIOD OF RAIN/THUNDERSTORM ACTIVITY. OUTSIDE OF SHORT PERIOD SUNDAY AFTERNOON WEST RIVER...THE MAJORITY OF THE CWA SEVERE WEATHER PARAMETERS ARE TOO LOW TO SUGGEST ANYTHING OTHER THAN GENERIC WEAK STORMS...AND THE MAIN THREAT TO THE FORECAST AREA IS THE PROLONGED PERIOD OF RAINFALL. PINPOINTING SPECIFIC TIMING AND INTENSITY WILL NEED TO BE ADDRESSED ON A FORECAST BY FORECAST BASIS...HOWEVER PWATS RANGE AT THE LOW END OF A STANDARD DEVIATION ABOVE CLIMO...AN INCH TO 1.5 MAXING OUT MONDAY AM. .LONG TERM...TUESDAY THROUGH FRIDAY WRAP AROUND PRECIPITATION ASSOCIATED UNSEASONABLY DEEP CLOSED UPPER LEVEL LOW CONTINUES TO SLOWLY TRANSLATE EWD INTO SOUTHERN MN ON TUESDAY. NUMERICAL MODEL GUIDANCE IS IN REMARKABLE AGREEMENT WITH THE TIMING AND PLACEMENT OF SAID UPPER LOW. CONTINUED IDEA OF LIKELY SHOWERS/T-STORMS IN THE FORECAST FOR ALL AREAS THROUGH TUESDAY...WITH HIGH CHANCES OVER THE EAST THROUGH TUESDAY NIGHT. H5 HEIGHTS RISE AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY. SFC HIGH SHIFTS EAST AND RETURN FLOW SETS UP THURSDAY NIGHT. MODELS IN GOOD AGREEMENT BRINGING WEAK SHORT-WAVE TROUGHS IN THE SOUTHWESTERLY FLOW ALOFT THROUGH THE NORTHERN PLAINS ON FRIDAY AND FRIDAY NIGHT. THE SHORT-WAVES WILL COMBINE WITH INCREASING GULF MOISTURE AND SFC CONVERGENCE NEAR THE MO RIVER TO PRODUCE AT LEAST ISOLATED THUNDERSTORMS THAT ARE PROGGED TO PROPAGATE EWD LATE-DAY FRIDAY INTO FRIDAY NIGHT. BELOW AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGH SUNDAY MORNING. ISOLATED MVFR CIGS IN -TSRAS ARE POSSIBLE FOR KMBG AND KPIR LATE THIS AFTERNOON THROUGH APPROXIMATELY SUNSET. && .HYDROLOGY... A SLOW MOVING STORM SYSTEM TREKKING ACROSS THE CENTRAL PLAINS WILL PROVIDE FAVORABLE CONDITIONS FOR A PROLONGED PERIOD OF RAIN AND THUNDERSTORM ACTIVITY...FROM SUNDAY NIGHT THROUGH WEDNESDAY. THEIR IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF RAINFALL ACROSS A MAJORITY OF SOUTH DAKOTA...ON THE ORDER TO AN INCH TO 3 INCHES...WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS. FLOOD GUIDANCE REMAINS LOW BETWEEN THE MISSOURI AND JAMES VALLEYS...AND THEIR REMAINS AN INABILITY FOR MUNICIPALITIES ALONG THE MISSOURI RIVER TO HANDLE WIDESPREAD/PROLONGED PERIOD OF PRECIPITATION. THANKFULLY...THIS SYSTEM IS MUCH MORE LATE WINTER LIKE...AND THUS PRECIPITABLE WATER VALUES ARE NOT EXCEPTIONALLY HIGH...WITH THE MAIN ISSUE BEING THE RISK FOR A PROLONGED/PERSISTENT PERIOD OF LIGHT TO MODERATE PRECIPITATION AFFECTING A FEW LOCALITIES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 3:11 AM MDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT SAT JUN 18 2011 SDZ003>006-009-010-015>018-033>037-045-048-051-191000- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 411 AM CDT SAT JUN 18 2011 /311 AM MDT SAT JUN 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LATE SUNDAY AFTERNOON A SLOW MOVING STORM SYSTEM WILL BE APPROACHING THE REGION WITH THE POTENTIAL TO PRODUCE SIGNIFICANT AMOUNTS OF RAINFALL ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY FROM LATE SUNDAY NIGHT THROUGH THE DAY ON TUESDAY. WITH FLOODING ONGOING ON THE MISSOURI RIVER AND FLASH FLOOD GUIDANCE ALREADY PRECARIOUSLY LOW...THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED ON FUTURE MODEL FORECASTS TO DETERMINE IF AND WHAT FLOODING POTENTIAL PRODUCT OR PRODUCTS WILL BE NEEDED OVER THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-191000- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 411 AM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:39 PM MDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 51 min |
| Jun 18, 5:25 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jun 18, 5:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.